Illinois, 2022Tornado and Damaging Winds in Illinois, May 19, 2022
May 19, 2022 · NWS PAH · 3 events in 3 counties and zones
An organized complex of thunderstorms accompanied a pronounced mesoscale convective vortex (MCV) as it tracked across Missouri and Illinois. A corridor of moderate to strong instability formed ahead of the MCV from southern Missouri into southern Illinois and Indiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $601,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An organized complex of thunderstorms accompanied a pronounced mesoscale convective vortex (MCV) as it tracked across Missouri and Illinois. A corridor of moderate to strong instability formed ahead of the MCV from southern Missouri into southern Illinois and Indiana. The storms moved northeast from southeast Missouri across southwest Illinois in the form of a squall line early in the evening, with locally damaging winds. After weakening for a couple hours, the storms then redeveloped over the Wabash Valley region into an organized cluster with an embedded supercell. The supercell produced a tornado that tracked into southwest Indiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 19, 2:29 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, May 19, 2:29 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
329 PM CDT Thu May 19 2022
.SHORT TERM...(Tonight through Saturday night)
Issued at 328 PM CDT Thu May 19 2022
The threat for severe winds and perhaps a brief tornado is
increasing rapidly across southern Missouri. Will likely continue
to move east and possibly accelerate some late this afternoon.
Developing MCS associated with an MCV from overnight and early day
convection has consolidated into an organized bow echo over the
past hour, and is likely already producing a nearly solid area of
severe wind gusts and some large hail. Downstream, the air mass
continues to become more unstable with temperatures above 80 F and
MUCAPE 3000-4000 J/kg. Omega fields are also increasing across
southeast MO as the air mass warms.
Given the substantial amount of instability, very moist air mass
ahead of the system, and favorable time of day...further
strengthening is expected, with large swaths of significant wind
damage possible. An additional watch will likely be needed farther
east across the MS River through southern IL into the EVV Tri
State region later this afternoon into this evening as the
complex continues to plow east.
Rainfree, breezy south to southwest winds 15-25 mph and
unseasonably warm temps will follow this system later tonight and
Friday. Could see some wind gusts in the 30 to 40 mph range with
high temps near 90 in many locations. Warm and moist sw flow aloft
will continue into Saturday and Saturday night, as a weak cold
front approaches very slowly from the west. This front will bring
the next decent chc for at least some scattered showers and
thunderstorms, esp by Saturday night.
.LONG TERM...(Sunday through Thursday)
Issued at 328 PM CDT Thu May 19 2022
Shower/thunderstorm chcs will likely continue through much of
Sunday, esp over portions of srn IL/wrn KY and sw IN, as a weak
frontal system continues to creep slowly through the region
within a broad and moist swly flow aloft. May get another break in
the precip on Monday as high pressure moves east through the
Midwest and southern Great Lakes regions.
However, the break looks to be rather brief, as the mid level
flow becomes even more southerly, and a deepening short wave digs
southeast into the Southern Plains later Tuesday through
Thursday. The result could be a rather wet/unsettled period with
multiple rounds of showers and thunderstorms.
&&
.AVIATION...
Issued at 110 PM CDT Thu May 19 2022
Expecting a round of strong/severe thunderstorms to move east
through the region late this afternoon and early tonight. Highest
chances for severe storms with large hail and damaging winds will
be over much of se MO (later afternoon) and along/north of the OH
River (evening). A tornado or two cannot be ruled out. Expecting
VFR conditions generally outside of any convection.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...GM
LONG TERM...GM
AVIATION...GM
Hazardous weather outlook, May 19, 3:36 PM CST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
436 PM CDT Thu May 19 2022
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-202145-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
436 PM CDT Thu May 19 2022
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This afternoon and Tonight
A thunderstorm complex will move east from southeast Missouri,
through much of the rest of the four state region this afternoon
and evening. Some storms are expected to be severe, with damaging
winds, large hail and even a few tornadoes possible. The storms
will produce torrential rains, as well, which could overwhelm some
drainage systems and cause localized flooding issues.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
South winds will gust 25 to 35 mph Friday.
Scattered thunderstorms are possible later Saturday afternoon
through Sunday morning and again Tuesday and Wednesday. At this
time, lightning and locally heavy rain are expected be the
primary storm-related hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is being requested over much of the region
this afternoon and evening. please refer to the latest watches for
additional information.
In the hours before
Local storm report, May 19, 12:47 PM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
147 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL HAUBSTADT 38.20N 87.57W
05/19/2022 E1.00 INCH GIBSON IN PUBLIC
&&
CWSpecial weather statement, May 19, 1:11 PM CST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Paducah KY
211 PM CDT Thu May 19 2022
INZ081-082-087-088-192000-
Warrick IN-Gibson IN-Spencer IN-Pike IN-
211 PM CDT Thu May 19 2022
...A strong thunderstorm will impact portions of northeastern
Warrick, northeastern Spencer, southeastern Gibson and southeastern
Pike Counties through 300 PM CDT...
At 211 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lynnville, or 9 miles south of Oakland City, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Folsomville and Dale.
This includes Interstate 64 in Indiana between Mile Markers 36 and
60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southwestern Indiana.
&&
LAT...LON 3807 8680 3811 8737 3829 8737 3832 8707
3820 8707 3821 8680 3812 8680 3812 8681
3811 8680
TIME...MOT...LOC 1911Z 269DEG 18KT 3821 8733
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
YorkLocal storm report, May 19, 2:23 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL 2 SSW POSEYVILLE 38.14N 87.80W
05/19/2022 E2.75 INCH POSEY IN PUBLIC
LATE REPORT. BASEBALL SIZE HAIL OCCURRED AT
THE NORTH POSEY HIGH SCHOOL. CARS WERE
DAMAGED.
&&
CWSpecial weather statement, May 19, 2:42 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
342 PM CDT Thu May 19 2022
MOZ076-086-087-100-107-110-111-192245-
Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-Stoddard-Scott-
Including the cities of Perryville, Marble Hill, Cape Girardeau,
Jackson, Piedmont, Van Buren, Bloomfield, and Sikeston
342 PM CDT Thu May 19 2022
...Severe Thunderstorms Expected Across Southeast Missouri...
Severe thunderstorms over southern Missouri will move into Carter
and Wayne counties between 415 and 445 PM CDT. If they continue
on their current path they will reach Bollinger and Cape Girardeau
counties around 530-630 PM.
Extremely large hail, damaging winds, and tornadoes will be
possible with these storms.
Other storms may develop out ahead of these so keep updated on the
latest weather. A tornado watch is in effect for the area until
7PM.
PS
Special weather statement, May 19, 4:33 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Paducah KY
533 PM CDT Thu May 19 2022
ILZ080-192315-
Perry IL-
533 PM CDT Thu May 19 2022
...Strong thunderstorms will impact portions of western Perry County
through 615 PM CDT...
At 532 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Freeburg to near Bremen.
Movement was northeast at 65 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Pinckneyville around 550 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for south central
Illinois.
&&
LAT...LON 3821 8919 3796 8957 3796 8959 3822 8959
TIME...MOT...LOC 2232Z 226DEG 58KT 3840 8977 3792 8975
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CNLocal storm report, May 19, 4:42 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
542 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 1 E PERRYVILLE 37.73N 89.86W
05/19/2022 M66 MPH PERRY MO ASOS
CORRECTS PREVIOUS HIGH SUST WINDS REPORT
FROM 1 E PERRYVILLE.
&&
BDMThunderstorm Wind, Perry
- When
- May 19, 4:49 PM CST
- Where
- Perry County, Cutler to 3 mi SW of Swanwick
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.030, -89.570
A wind gust to 73 mph was measured in Cutler. A tree was reported down across a road a few miles southwest of Swanwick.
Thunderstorm Wind, White
- When
- May 19, 8:20 PM CST
- Where
- White County, Crossville
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.170, -88.070
Widespread wind damage occurred in Crossville, including very large tree branches that were snapped. Many trees were blown down or uprooted, along with structural damage to several buildings and houses. Numerous power lines were blown down.
Tornado, Wabash
- When
- May 19, 8:31 PM CST to 8:39 PM CST
- Where
- Wabash County, 0.6 mi SW of Keensburg to 1.52 mi ESE of Mt Carmel
- Rating
- EF2
- Path length
- 8.52 mi
- Path width
- 300 yd
- Continued into
- Gibson, In (PAH)
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.344, -87.878
The tornado touched down near Keensburg and moved northeast, passing across the southeast portion of Mount Carmel and across the Wabash River into Indiana. A few homes lost large portions of roofing, mainly shingles. Outbuildings and small sheds were destroyed. Numerous power lines were down. Many trees were snapped or uprooted. Many trees landed on homes and structures, causing some structural damage. Dozens of power poles were snapped off. A large machine shed lost small sections of metal roof and wall panels. Several pivot irrigation systems were flipped. Peak winds were estimated near 115 mph in Wabash County. The tornado crossed the Wabash River into Gibson County, Indiana.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, May 19 to 20, 20222 deaths · 1 event
- Hail in Washington, May 19, 20221 death · 0.25 in hail · 1 event
- Tornado and Hail in Indiana, May 19 to 20, 2022$796,000 · EF1 · 13 events
- Tornadoes and Damaging Winds in Illinois, May 19, 2022$572,000 · EF1 · 17 events
- Tornadoes and Hail in Missouri, May 19, 2022$308,000 · EF1 · 16 events
- Hail and Damaging Winds in North Carolina, May 19 to 20, 2022$170,000 · 1.5 in hail · 41 events
- Tornado and Flood in Wisconsin, May 19, 2022$520,000 · EF0 · 17 events
- Tornadoes and Flooding in Missouri, May 19, 2022$98,000 · EF1 · 18 events
- Flash Flood and Hail in Minnesota, May 19 to 20, 2022$181,000 · 1.5 in hail · 23 events
- Hail and Damaging Wind in Minnesota, May 19, 20223 in hail · 80 events
- Tornado and Hail in Indiana, May 19, 2022$27,000 · EF1 · 8 events
- Hail and Damaging Winds in Kentucky, May 19, 2022$6,000 · 2 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018162, 1018161, 1018159.